We all might have come across bitter-sweet relationships, and even better, some of us might have been sharing one with some people. A relationship where one is happy, but it doesn't take much time to escalate and go sour. Now you might be thinking, have I been watching reality shows too much or did I lose it altogether? Sorry to disappoint you guys...I was describing the relationship between antidepressants and sexual issues.

Anti-depressants like escitalopram (Lexapro), sertraline (Zoloft), paroxetine (Paxil) or fluoxetine (Prozac, Sarafem), particularly, have been claimed to provide relief to sexual problems like premature ejaculation and restored men's faith in them. So does this mean anti-depressants are all rainbows and unicorns? Do they pose no threat at all? Unfortunately, they do.

A lot of people(both men and women) suffer from sexual problems as a result of their constant usage. Citalopram(Celexa),Duloxetine(Cymbalta).Escitalopram(Lexapro),Paroxetine(Paxil and Paxil CR),Fluoxetine(Prozac),Sertraline(Zoloft) plead guilty to this fact. Now you must be wondering why do antidepressants cause these troubles when all they do is lower your anxiety levels which should, in turn, help you to have better sex?

Actually, the antidepressants that your doctor prescribes are generally SSRIs(Selective Serotonin Reuptake Inhibitors). As depression is the result of decreased hormone levels, SSRIs try and take it up a notch and as a result calm your nerves down. Sweet!

But this calming down also calms down your sex drive! It simply blocks the paths of all the sex hormones in the body from transferring its message to your brain. Men who are on antidepressants were found to be suffering from erectile dysfunction and low sex drive. Weight gain, nausea, dizziness, and fatigue are some of the other non-sexual side effects of antidepressants. Although these symptoms may vary from person-to-person, some of them are universal and might lead to libido loss.

Now the big question is-can these side-effects be kept at bay? Yes, they can be, to an extent by keeping in mind the following:

1.     Control the dosage-Antidepressants can have all the side effects at any dosage. However, it is advised that you consult your doctor and ask for a lesser dose if possible. Don't alter the dosage without consulting your doctor first.

2.     Alter the timings-Ask your doctor to prescribe you medicines you can consume at a time when you are less likely to engage in sexual activities. This would be like creating a time-table to have sex but will help to overcome the side-effects. Keeping an interval between the consumption of the medicines in a day can also be helpful.

3.     Change the brands-If the two ways above don't work, try switching the brand of the antidepressants. Some brands have been found to have lesser side effects than others.

4.     Talk-Talk to your doctor, therapist and most importantly, with your partner. Sexual complications are not as rare as you think they are. Communicating can take you a long way.

anti-depressants-sex-issues